Acetaminophen and Liver Failure: Paracetamol and Tylenol Side Effects
Liver Failure and Death Due to Acetaminophen Overdose
A friend’s elderly mother had been ill with age-related issues for some time, but she was not dealing with anything unexpected for her stage of life.
That is why it came as a real shock to learn of her death. Since none of her known illnesses took her life the blow to her family and friends was even more difficult to bear.
She took acetaminophen for her painful aches and it built up in her system resulting in an overdose. Pain relief was her killer. She deteriorated surprisingly quickly and died unexpectedly once the problem was detected.
How do Side Effects Occur?
This over the counter (OTC) drug is a fast acting poison when its levels become concentrated in a person's system. If doses are repeated too quickly or when there is a slow build up of it in the body liver damage and liver failure can occur.
Reports say that the side effects of acetaminophen are now the most common reason people suffer critical liver failure in America. Combining that OTC with certain other prescription medications or herbal supplements increases the risks associated with using the pain relief product.
How can it be that so many people overdose and even die from liver failure because they use the pain reliever acetaminophen (also known as paracetamol) in an effort to relieve their pain symptoms?
Questioning OTC Pain Relievers
Who is at Risk Of Acetaminophen Related Liver Failure and Death?
♦ Like my friend’s mother, the elderly are at risk of toxicity with this painkiller. There could be several factors at work, but how much medication is in their system and how those medicines build up due to their age increases the chance of an unexpected overdose.
♦ Liver transplant patients can be at risk and guidelines should be considered carefully.
♦ Patients with HIV, alcoholics, eating disorders, or who take alcohol containing medications such as cough syrup can have complications when taking acetaminophen or paracetamol containing products.
♦ People who take other medications, prescription or OTC, without checking on the safety of using them with acetaminophen can endanger their health.
♦ Teens and even children who decide to treat themselves for pain symptoms without telling their parents or another adult so they can get supervised advice on how to take acetaminophen are at risk.
♦ Children can have significant risks due to their age related needs, latent illness, improper nourishment, and more. Parents should be familiar with the alerts before giving these OTC products to their kids.
Why are More People at Risk of Acetaminophen Related Liver Failure than Most Realize?
♦ Evidenced-based studies show that the number of acetaminophen related liver failures is on the rise. Consistent reports indicate that taking this pain killer with narcotics, alcohol, depression medications, St. John’s Wort and a number of other medications could lead to toxicity.
♦ Not knowing that a multiple ingredient OTC product may label acetaminophen as APAP can lead patients to unknowingly take more than their intended dose. Not realizing that they have taken a harmful dose, they may take even more acetaminophen if they don’t feel better soon, or if they feel worse in a few hours.
♦ Failure to know that acetaminophen can have side effects is a weighty error. Recognizing the symptoms of acetaminophen related liver failure can take a patient several days. Failure to recognize that too much acetaminophen has been ingested leads to a critical delay in testing and treatment.
♦ Avoiding liver injury or even death when there is an overdose requires getting tested and treated within 24 hours, and some reports indicate that certain cases need that testing and treatment within 16 hours.
What Causes Acetaminophen Poisoning?
♦ A primary cause of liver failure due to acetaminophen poisoning is a simple failure to read and follow the package directions for using any brand of this pain killer. No one is above this rule; everyone who breaks it is in danger of a dangerous and/or lethal overdose.
♦ Combining an acetaminophen tablet or capsule with another OTC drug that combines doses of acetaminophen with other symptomatic drugs is another primary cause of serious overdose.
♦ Reports indicate that it is possible for consistent use of fairly small doses to cause acute damage to the liver. Paramedics learn to recognize and deal with the symptoms because side effects are so common.
Is Acetaminophen a Safe Pain Killer?
There are always risks when taking medicines, but many doctors consider acetaminophen a safe pain blocking drug if used according to directions. A better way to look at the directions for taking this pain blocker might be to look at them as warnings.
Take the warnings seriously:
Is Acetaminophen Overdose Really the Primary Cause of Death from Liver Failure?
• Take acetaminophen drugs according to directions. Be aware that dosing instructions can change and read new packages.
• Adults administering acetaminophen to young children should be aware that children should not take the product designed for infants because in reality infant doses are more concentrated.
• If you have chronic health problems that require the use of other medication do not take acetaminophen until you have researched whether taking it with those other medications is safe.
• If you take acetaminophen do not take other OTC medications until you are absolutely certain that they do not also contain acetaminophen.
• If you realize that you have taken more than the recommended dose of acetaminophen seek medical attention immediately as delay could result in liver damage and/or failure.
Do you know anyone whose health has been compromised by liver failure due to using too much acetaminophen?See results without voting
Is the FDA Looking at Liver Damage, Liver Failure, Death, and Acetaminophen?
Yes, and the problem is being evaluated:
The failure of consumers to read and follow directions on acetaminophen product packaging could result in legal action requiring a doctor’s office visit and a prescription so that patients would be certain to have the education needed in order to take the pain killer safely and effectively.
American consumers could soon see the availability of this product greatly reduced as in other countries, as well as the dosages lowered. Fewer or no multiple ingredient products containing acetaminophen may be available in the future and a switch to other products such as NSAIDs may be on the horizon.
The solutions have their own set of complex problems, but hands down, the best solution is for patients to educate themselves about acetaminophen (called paracetamol in other countries) and consider its use carefully if a pain reliever is needed.
A Serious Look at the Dangers of Acetaminophen/Paracetamol
Natural Pain Control
Dealing with pain naturally is a great choice for many people, but it is important to know that there are guidelines to be aware of when choosing these products or using them from your own garden.
Supplements for Pain Relief offers good insight into this approach and other writers provide overviews on using natural analgesics. Reading about personal experience on managing pain naturally can be a real benefit.
Alert on OTC Pain Meds
- Natural Painkillers
A helpful list of natural, non-narcotic pain killers that may benefit those who need pain relief.
Beware of Acetaminophen Side Effects: Tylenol & Paracetamol
More on Health
Taking care of our health can keep us from needing more medicines and can even reduce the amount we currently use.
• Studies are beginning to show concerns about long-term altered cognitive function when children take paracetamol (acetaminophen).
• Cholesterol and flax seed--what could happen if you use ground flax seed like a medicine?
• Smart food and healthy dieting.
• Do you possibly suffer from an undetected cow milk allergy?
• Diseases from food (aka food poisoning) can wreak havoc on your health.
More by this Author
Flax seed oil really can help lower cholesterol levels. Surprise your doctor by using it! There are many benefits of fresh ground flax seed, including healthy nutrients and fiber.
Your insomnia may well be caused by products containing artificial sweeteners! Do you know how the brain responds to these products and what is being reported by consumers who have used them?
If you have struggled with thyroid hormone replacement medications like Synthroid, generics, and other alternatives you may find Tirosint to be the solution you need.